Alert archive / Arizona / Dust Storm Warnings in 2022

Dust Storm Warning 4, NWS Tucson, AZ

June 29, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Jun 29, 2022, 12:43 PM MST for Pima County, Pinal County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2022, 12:43 PM MST (19:43 UTC)
Expired
Jun 29, 2022, 1:33 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jun 29, 10:02 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 29, 10:02 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1002 AM MST Wed Jun 29 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.Update...Satellite and radar imagery is already showing showers
and T'Storms developing across SE AZ. Looking over the morning
CAMS, activity looks to be focused from SW Cochise/Santa Cruz
County into eastern/central Pima County. This follows the ThetaE
gradient and along the best PWATs/MUCAPE this afternoon.
Additionally, a weak upper level impulse moving out of Sonora
should provide a boost to convection later this afternoon and
perhaps into the evening hours. With that being said, this seems
to be a fairly average Monsoon day with the potential for a few
strong storms and localized flash flooding. Greatest risk will be
for the Contreras burn areas, Tucson metro, and areas that have
seen rain the past few days.

&&

.PREV DISCUSSION.../issued 300 AM MST Wed Jun 29 2022/

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.DISCUSSION...Last nights 500 mb plot placed the upper high north
of Flagstaff. This high will gradually push east today into NW NM.
PW values, although down a bit from past days, remains above
normal for late June. Steering flow becoming rather light this
afternoon thus slow moving storms. Combined with the above normal
PW values, main threat from storms will be heavy rain and flash
flooding. WPC has most of the area today under marginal risk in
the day 1 Excessive rainfall outlook.

Little change Thursday thru Saturday as the calendar flips from
June to July. Threat each day will be localize heavy rain and
flash flooding from slow moving thunderstorms.

The area will start to feel the influence of the west coast trof
Sunday into Monday as drier southwest flow aloft pushes deeper
moisture into NM. Thus expect a brief downturn in thunderstorm
activity for the 4th of July.

High temperatures over the next week will see daily variability
and mostly be at or a few degrees below normal.

&&

.AVIATION...Valid through 30/18Z. SCT clouds at 9k-11k ft AGL
with ISOLD -SHRA/-TSRA thru 29/18Z. Between 29/18Z and 30/04Z,
SCT-BKN clouds at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing
clouds and shower/storm activity aft 30/04Z. Erratic SFC wind
gusts and outflows in excess of 40 kts possible with TSRA during
the afternoon and evening hours. Otherwise, SFC wind less than 12
kts and favoring an SLY/SELY direction. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 29, 10:22 AM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1022 AM MST Wed Jun 29 2022

AZZ502-503-515-291800-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
1022 AM MST Wed Jun 29 2022

...A strong thunderstorm will impact portions of central Pima County
through 1100 AM MST...

At 1021 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Kitt Peak, or 20 miles east of Sells. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of central Pima
County.

This includes Route 286 between mile markers 22 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 11161 3184 11167 3193 11148 3178 11141
TIME...MOT...LOC 1721Z 243DEG 3KT 3182 11156

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Jun 29, 11:15 AM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1115 AM MST Wed Jun 29 2022

AZZ502>504-515-291900-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1115 AM MST Wed Jun 29 2022

...A cluster of strong thunderstorms will impact portions of south
central Pima County through NOON MST...

At 1115 AM MST, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles north of Arivaca, or 23 miles northwest of
Tubac, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of south central Pima
County.

This includes Route 286 between mile markers 15 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 11114 3156 11140 3187 11162 3198 11136
TIME...MOT...LOC 1815Z 142DEG 8KT 3177 11141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KJS
Special weather statement, Jun 29, 11:44 AM MST, 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1144 AM MST Wed Jun 29 2022

AZZ502-504-291930-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
1144 AM MST Wed Jun 29 2022

...A strong thunderstorm will impact portions of north central Pima
County through 1230 PM MST...

At 1144 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Three Points, or 25 miles southwest of Marana.
This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Points and San Pedro.

This includes Route 86 between mile markers 144 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3217 11130 3203 11135 3210 11163 3223 11156
      3229 11146
TIME...MOT...LOC 1844Z 124DEG 1KT 3214 11144

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 29, 12:13 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1213 PM MST Wed Jun 29 2022

AZZ502-504-292000-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
1213 PM MST Wed Jun 29 2022

...A strong thunderstorm will impact portions of north central Pima
County through 100 PM MST...

At 1212 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles north of San Isidro, or 28 miles northeast of Sells, moving
west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Queens Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 11145 3215 11158 3223 11181 3233 11180
      3245 11165
TIME...MOT...LOC 1912Z 102DEG 11KT 3226 11160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jun 29, 12:29 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1229 PM MST Wed Jun 29 2022

AZZ502-503-515-292015-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
1229 PM MST Wed Jun 29 2022

...A strong thunderstorm will impact portions of south central Pima
County through 115 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of San Miguel, or 32 miles southeast of Sells. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newfield and Sasabe.

This includes Route 286 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 11155 3155 11174 3171 11173 3159 11144
      3147 11152
TIME...MOT...LOC 1929Z 111DEG 3KT 3152 11159

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:02 PM MSTSpecial Weather StatementTWCPima28 min
Jun 29, 10:22 AM MSTSpecial Weather StatementTWCPima38 min
Jun 29, 10:44 AM MSTSevere Thunderstorm WarningTWCPima46 min
Jun 29, 11:08 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 29, 11:15 AM MSTSpecial Weather StatementTWCPima45 min
Jun 29, 11:44 AM MSTSpecial Weather StatementTWCPima46 min
Jun 29, 11:57 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 29, 12:13 PM MSTSpecial Weather StatementTWCPima47 min
Jun 29, 12:16 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jun 29, 12:29 PM MSTSpecial Weather StatementTWC46 min
Jun 29, 1:07 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 29, 2:16 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 29, 2:47 PM MSTSpecial Weather StatementTWC43 min
Jun 29, 2:57 PM MSTAreal Flood AdvisoryTWCPima4 hr
Jun 29, 3:09 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Jun 29, 3:17 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Jun 29, 4:45 PM MSTAreal Flood AdvisoryTWCCochise, Pima16 min

Nearby

Dust Storm Warnings in Arizona, 2022Every dust storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.